DNB Pediatrics FAQ 1 – Anaphylactic reaction

shailesh-crop_thumb2
Author for this post Shailesh Gophane is DCH from J.J. Hospital, Mumbai and DNB from Port Trust Hospital Mumbai. Over to him.....

“ This is a series of Notes for dnb pediatrics theory exams. Definitely they are not the alternative to reading Nelson's thoroughly, but these notes will prove helpful during final days of revision and may be helpful to overcome any loopholes if you are not having enough time to cover whole system. December 2015 had 6 repeat questions from these notes

FAQ:1

What is an anaphylactic reaction? Discuss the pathogenesis and management of a child with anaphylactic shock


Anaphylaxis is defined as a serious allergic reaction that is rapid in onset and may cause death.. It occurs when there is a sudden release of potent biologically active mediators from mast cells and basophils, leading to cutaneous (urticaria, angioedema, flushing), respiratory (bronchospasm, laryngeal edema), cardiovascular (hypotension, dysrhythmias, myocardial ischemia), and gastrointestinal (nausea, colicky abdominal pain, vomiting, diarrhea) symptoms.

Pathogenesis


Principal pathologic features in fatal anaphylaxis
1. acute pulmonary hyperinflation,
2.pulmonary edema,
3. intra-alveolar hemorrhaging,
4. visceral congestion,
5. laryngeal edema
6. urticaria
7. angioedema
8. Acute hypotension due to vasomotor dilation and/or cardiac dysrhythmias.

Most cases of anaphylaxis are the result of activation of mast cells and basophils via cell-bound allergen-specific IgE molecules. Patients initially must be exposed to the responsible allergen to generate allergen-specific antibodies.

When the child is reexposed to the sensitizing allergen, mast cells and basophils and possibly other cells such as macrophages release a variety of mediators (histamine, tryptase) and cytokines that can produce allergic symptoms in any or all target organs.

Anaphylactoid reactions:

Clinical anaphylaxis caused by mechanisms other than IgE-mediated reactions namely
1. direct release of mediators from mast cells by medications and physical factors (morphine, exercise, cold),
2. disturbances of leukotriene metabolism (aspirin and nonsteroidal anti-inflammatory drugs),
3. immune aggregates and complement activation (blood products), 4. probable complement activation (radiocontrast dyes, dialysis membranes).

Diagnosis of anaphylaxis is likely when one of the three criteria are present:

Acute onset of an illness (minutes to several hours) with involvement of the skin and/or mucosal tissue (e.g., generalized hives, pruritus or flushing, swollen lips/tongue/uvula) AND AT LEAST ONE OF THE FOLLOWING:

a. Respiratory compromise (e.g., dyspnea, wheeze/bronchospasm, stridor, reduced peak PEF, hypoxemia)

b. Reduced BP or associated symptoms of end-organ dysfunction (e.g., hypotonia [collapse], syncope, incontinence)

Two or more of the following that occur rapidly after exposure to a likely allergen for that patient (minutes to several hours):

a. Involvement of the skin/mucosal tissue (e.g., generalized hives, itch/flush, swollen lips/tongue/uvula)

b. Respiratory compromise (e.g., dyspnea, wheeze/bronchospasm, stridor, reduced PEF, hypoxemia)

c. Reduced BP or associated symptoms (e.g., hypotonia [collapse], syncope, incontinence)


d. Persistent gastrointestinal symptoms (e.g., crampy abdominal pain, vomiting)

Reduced BP following exposure to known allergen for that patient (minutes to several hours):

a. Infants and children: low systolic BP (age-specific) or >30% drop in systolic BP
b. Adults: systolic BP <90 mm Hg or >30% drop from patient's baseline.

Treatment

Anaphylaxis is a medical emergency. The initial assessment should ensure an adequate airway with effective respiration, circulation, and perfusion.

Epinephrine is the most important medication. If an intravenous line is not available, epinephrine should be given by the intramuscular route (0.01 mg/kg; max 0.3-0.5 mg).

The intramuscular dose can be repeated 2 or 3 times at intervals of 5 to 15 minutes if an intravenous continuous epinephrine infusion has not yet been started and symptoms persist.

Intraosseous infusion is an alternative if an intravenous line is not available.
Fluids are also important in these patients with shock.

“ MANAGEMENT OF A PATIENT WITH ANAPHYLAXIS  ”

Dnbpediatric-Anaphylactic-shock_thum

Dnbpediatrics-anaphylaxis_thumb6

Happy studying: Click link below to save as a PDF


Powered by Blogger.